Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes visible pulsation in the retinal arteries?

Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4317 Questions

default
Posted on Tue, 24 Apr 2018 in Vision and Eye Disorders
Question: Hoping for some counsel from a certified opthamologist. The following has happened several times over the last few weeks.

If I wake up around 3 in the morning to go the bathroom (pretty bright light in the bath), and then return to the bedroom (fairly dark but with some very modest ambient light),I see what appears to be very faint light flickers. It has regular timing - coincides exactly with my pulse rate.. Almost like my pupils are trying to adjust. If I look out the window where there is some ambient light,or return to an area with light, it immediately stops.
It only seems to happen at night when moving from a lighted area to a dark one.

It has never happened in the day, or if the lights are on, or in the dark if my eyes are already adjusted.
I am very hypochondriacal and am concerned. Does this sound concerning to you?
Thank you.
doctor
Answered by Dr. Prof. Kunal Saha 7 hours later
Brief Answer:
Due to pulsating eye vessel

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone carefully through your query and understand your concerns. It seems that your question is lying unanswered for quite a while and no ophthalmologist is available to answer it at the moment. Let me assure that I have the requisite training and understanding required to answer your query.

The described problem seems to be occurring due to a pulsating retinal artery or a peribulbar (around the eyeball) artery. The pulsations that you see and feel are real and do not mean that you are hypochondiacal. Nevertheless, the condition needs a thorough evaluation and glaucoma needs to be ruled out. You need to visit an ophthalmologist for the same.

Let me know if I could help further.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prof. Kunal Saha 7 hours later
In your opinion, does it seem glaucoma would be worst case. I'm stressing out over this quite a bit.

When it happens it seem to affect both eyes and why would it only happen ( and only occasionally), when moving from a bright lit area to a dark one? I also (other than a little blurring from my cataracts) have no vision loss?
doctor
Answered by Dr. Prof. Kunal Saha 4 minutes later
Brief Answer:
Glaucoma is not essentially present

Detailed Answer:
You need not get stressed out. It is not mandatory that glaucoma is present, but it is indeed a possibility to consider. The blood pressure also needs to be checked. If things are fine you have no reason to worry.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prof. Kunal Saha 39 hours later
Thanks - I'm trying to see an eye Dr. next week. Sorry to bug you.....if it's not glaucoma (I had pressure read a year ago and it was mid teens ) - could it just be my pupils trying to adjust
in the dark while reflecting my pulse rate . Thanks again and sorry to be so difficult.
doctor
Answered by Dr. Prof. Kunal Saha 1 hour later
Brief Answer:
Vascular malformations need to be excluded

Detailed Answer:
I do not suppose that it is the pupils trying to readjust. A vascular abnormality needs to be excluded and therefore it would be important to visit your ophthalmologist and to get it evaluated. If the findings do not point to something serious, there is no reason to worry.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics

Recent questions on  Cataract

doctor1 MD

I have had chronic diarrhoea for six months.It started a couple of days after I had a cataract surgery which I was quite stressed about..Last year I had every possible test done includingcolonoscopy and gastroscopy and all clear. I am taking imodoum but I am at my wits end

doctor1 MD

I was given IV fentanyl yesterday for pain post cataract surgery. Was discharged 15-20 minutes after the injection, became quite ill enroute to home, profuse sweating, dizzy and I fainted I guess, family states I was unresponsive for a short period of time. When I woke up I voided incontinently, vomited profusely. Should I consider this as an allergic response/adverse effect and steer clear of this med in the future if I should have to have any further procedures?

doctor1 MD

My mother who had a cataract operation in both eyes within 7 days had taxim-200 2 caps twice daily for 5 days each and today was the last day of having the medicine. She is having lose motion and the doctor has asked to have becelac-hp. What should be the dosage of becelac-hp ?

doctor1 MD

I have angioedema, however, the redness, itching and discomfort I have been experiencing for the past week is growing worse and is only located on the outsides of both underarms. I take doxepin for the angioedema. I have been using three new prescription eye drops for cataract pre/post op: 1. Gatifloxacin 2. Lotemax and 3. Prolensa (my next op is 6/30/14 for my right eye). This new condition only began after my first cataract surgery on 6/16/14 and kept me awake most of last night. I am using neosporone on both sites. Thank you for any information you might offer. CW

doctor1 MD

I had cataract surgery just a little over 3 weeks ago in my left eye. The next day I noticed a "shadow" in the corner of that eye. My eye doctor said that's very common and usually clears up in 2-3 months. However, aside from this shadow, I have...

doctor1 MD

I'm a 57 year old female with minor cataracts in both eyes. I was advised to wait till the cataracts mature for surgery. I have short-sightedness (myopia). However, I now use low-level glasses for reading. I have hypertension and take 50 mg of...